Alert archive / Montana / Winter Storm Watches in 2021
Winter Storm Watch 10, NWS Missoula, MT
NWS Missoula, MT issued this winter storm watch at Dec 24, 2021, 2:52 AM MST for Flathead County, Lake County, Montana. It took effect at Dec 24, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 24, 2021, 2:52 AM MST (09:52 UTC)
- In effect from
- Dec 24, 2021, 5:00 PM MST
- Expired
- Dec 24, 2021, 12:32 PM MST
- In force
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022 WWUS45 KMSO 240952 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 252 AM MST Fri Dec 24 2021 IDZ006-241100- /O.CAN.KMSO.WW.Y.0076.000000T0000Z-211224T1800Z/ Southern Clearwater Mountains- 152 AM PST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Scattered snow showers will continue through the morning hours; however, the bulk of accumulating snow has ended. $$ MTZ001-251000- /O.NEW.KMSO.WW.Y.0077.211224T2100Z-211225T1800Z/ /O.CON.KMSO.WW.Y.0076.000000T0000Z-211224T1200Z/ Kootenai/Cabinet Region- 252 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM MST SATURDAY... * WHAT...For the first Winter Weather Advisory, snow. Additional snow accumulations of around one inch. For the second Winter Weather Advisory, snow expected. Total snow accumulations of 3 to 6 inches in valleys and 8 to 12 inches in the mountains. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...For the first Winter Weather Advisory, until 5 AM MST early this morning. For the second Winter Weather Advisory, from 2 PM this afternoon to 11 AM MST Saturday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-251000- /O.NEW.KMSO.WS.A.0010.211225T0000Z-211225T1800Z/ /O.EXT.KMSO.WW.Y.0076.000000T0000Z-211225T0000Z/ West Glacier Region- 252 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...WINTER STORM WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY MORNING... * WHAT...For the Winter Weather Advisory, snow. Additional snow accumulations of 2 to 4 inches. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 6 to 10 inches from Bad Rock Canyon to Essex, with 8 to 16 inches from Essex to Marias Pass. Total snow accumulations of 3 to 6 inches for Highway 83 Bigfork to Swan Lake. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...For the Winter Weather Advisory, until 5 PM MST this afternoon. For the Winter Storm Watch, from this afternoon through Saturday morning. * IMPACTS...Travel could be very difficult. A period of heavier snowfall will begin late this evening and will continue into Saturday morning. Blowing and drifting of snow is possible from Essex to Marias Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-241800- /O.CON.KMSO.WW.Y.0076.000000T0000Z-211224T1800Z/ Lower Clark Fork Region- 252 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches over Lookout Pass, with up to one inch across valley locations. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until 11 AM MST this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-010-241200- /O.CON.KMSO.WW.Y.0076.000000T0000Z-211224T1200Z/ Western Lemhi County-Eastern Lemhi County- 252 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... * WHAT...Snow. Additional snow accumulations of up to one inch. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...Until 5 AM MST early this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
4 follow-up statements
900 WWUS45 KMSO 241149 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 449 AM MST Fri Dec 24 2021 MTZ001-251200- /O.EXP.KMSO.WW.Y.0076.000000T0000Z-211224T1200Z/ /O.CON.KMSO.WW.Y.0077.211224T2100Z-211225T1800Z/ Kootenai/Cabinet Region- 449 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM MST SATURDAY... ...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches in valleys and 8 to 12 inches in the mountains. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...2 PM this afternoon to 11 AM MST Saturday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-010-241300- /O.EXP.KMSO.WW.Y.0076.000000T0000Z-211224T1200Z/ Western Lemhi County-Eastern Lemhi County- 449 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... $$ MTZ002-251200- /O.CON.KMSO.WW.Y.0076.000000T0000Z-211225T0000Z/ /O.CON.KMSO.WS.A.0010.211225T0000Z-211225T1800Z/ West Glacier Region- 449 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY MORNING... * WHAT...For the Winter Weather Advisory, snow. Additional snow accumulations of 2 to 4 inches. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 6 to 10 inches from Bad Rock Canyon to Essex, with 8 to 16 inches from Essex to Marias Pass. Total snow accumulations of 3 to 6 inches for Highway 83 Bigfork to Swan Lake. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...For the Winter Weather Advisory, until 5 PM MST this afternoon. For the Winter Storm Watch, from this afternoon through Saturday morning. * IMPACTS...Travel could be very difficult. A period of heavier snowfall will begin late this evening and will continue into Saturday morning. Blowing and drifting of snow is possible from Essex to Marias Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-241800- /O.CON.KMSO.WW.Y.0076.000000T0000Z-211224T1800Z/ Lower Clark Fork Region- 449 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches over Lookout Pass, with up to one inch across valley locations. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until 11 AM MST this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
573 WWUS45 KMSO 241512 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 812 AM MST Fri Dec 24 2021 MTZ002-251515- /O.CON.KMSO.WW.Y.0076.000000T0000Z-211225T0000Z/ /O.CON.KMSO.WS.A.0010.211225T0000Z-211225T1800Z/ West Glacier Region- 812 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...WINTER STORM WATCH REMAINS IN EFFECT FROM 5 PM MST THIS AFTERNOON THROUGH SATURDAY MORNING... * WHAT...For the Winter Weather Advisory, snow. Additional snow accumulations of 2 to 4 inches. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 6 to 10 inches from Bad Rock Canyon to Essex, with 8 to 16 inches from Essex to Marias Pass. Total snow accumulations of 3 to 6 inches for Highway 83 Bigfork to Swan Lake. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...For the Winter Weather Advisory, until 5 PM MST this afternoon. For the Winter Storm Watch, from this afternoon through Saturday morning. * IMPACTS...Travel could be very difficult. A period of heavier snowfall will begin late this evening and will continue into Saturday morning. Blowing and drifting of snow is possible from Essex to Marias Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-251515- /O.CON.KMSO.WW.Y.0077.211224T2100Z-211225T1800Z/ Kootenai/Cabinet Region- 812 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches in valleys and 8 to 12 inches in the mountains. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...2 PM this afternoon to 11 AM MST Saturday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-241800- /O.CON.KMSO.WW.Y.0076.000000T0000Z-211224T1800Z/ Lower Clark Fork Region- 812 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches over Lookout Pass, with up to one inch across valley locations. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until 11 AM MST this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
571 WWUS45 KMSO 241747 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1047 AM MST Fri Dec 24 2021 MTZ004-251800- /O.EXT.KMSO.WW.Y.0076.000000T0000Z-211225T1800Z/ Lower Clark Fork Region- 1047 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST SATURDAY... * WHAT...Snow. Additional snow accumulations of 4 to 8 inches over Lookout Pass, with 2 to 4 inches across valley locations near the Idaho border. Up to 2 inches elsewhere. * WHERE...Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until 11 AM MST Saturday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-251800- /O.CON.KMSO.WW.Y.0076.000000T0000Z-211225T0000Z/ /O.CON.KMSO.WS.A.0010.211225T0000Z-211225T1800Z/ West Glacier Region- 1047 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...WINTER STORM WATCH REMAINS IN EFFECT FROM 5 PM MST THIS AFTERNOON THROUGH SATURDAY MORNING... * WHAT...For the Winter Weather Advisory, snow. Additional snow accumulations of 2 to 4 inches. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 6 to 10 inches from Bad Rock Canyon to Essex, with 8 to 16 inches from Essex to Marias Pass. Total snow accumulations of 3 to 6 inches for Highway 83 Bigfork to Swan Lake. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...For the Winter Weather Advisory, until 5 PM MST this afternoon. For the Winter Storm Watch, from this afternoon through Saturday morning. * IMPACTS...Travel could be very difficult. A period of heavier snowfall will begin late this evening and will continue into Saturday morning. Blowing and drifting of snow is possible from Essex to Marias Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-251800- /O.CON.KMSO.WW.Y.0077.211224T2100Z-211225T1800Z/ Kootenai/Cabinet Region- 1047 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches in valleys and 8 to 12 inches in the mountains. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...2 PM this afternoon to 11 AM MST Saturday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
589 WWUS45 KMSO 241932 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1232 PM MST Fri Dec 24 2021 MTZ002-251800- /O.UPG.KMSO.WS.A.0010.211225T0000Z-211225T1800Z/ /O.NEW.KMSO.WS.W.0014.211225T0000Z-211225T1800Z/ /O.CON.KMSO.WW.Y.0076.000000T0000Z-211225T0000Z/ West Glacier Region- 1232 PM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST SATURDAY... * WHAT...For the Winter Storm Warning, heavy snow expected. Total snow accumulations of 5 to 8 inches along Hwy 2 to about West Glacier, then 8 to 12 inches from West Glacier to Marias Pass. For the Winter Weather Advisory, snow. Additional snow accumulations of up to one inch. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...For the Winter Storm Warning, from 5 PM this afternoon to 11 AM MST Saturday. For the Winter Weather Advisory, until 5 PM MST this afternoon. * IMPACTS...Travel could be affected. The cold wind chills as low as 20 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-251945- /O.NEW.KMSO.WS.A.0011.211226T0900Z-211227T0600Z/ /O.CON.KMSO.WW.Y.0077.211224T2100Z-211225T1800Z/ Kootenai/Cabinet Region- 1232 PM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SATURDAY... ...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING... * WHAT...For the Winter Weather Advisory, snow expected. Total snow accumulations of 3 to 9 inches. For the Winter Storm Watch, snow possible, along with blowing snow and a sudden drop in temperature to below 0 degrees. Total snow accumulations of 2 to 4 inches possible. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...For the Winter Weather Advisory, until 11 AM MST Saturday. For the Winter Storm Watch, from late Saturday night through Sunday evening. * IMPACTS...Travel could be very difficult to impossible. The cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-251800- /O.CON.KMSO.WW.Y.0076.000000T0000Z-211225T1800Z/ Lower Clark Fork Region- 1232 PM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SATURDAY... * WHAT...Snow. Additional snow accumulations of 4 to 8 inches over Lookout Pass, with 2 to 4 inches across valley locations near the Idaho border. Up to 2 inches elsewhere. * WHERE...Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until 11 AM MST Saturday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-251945- /O.NEW.KMSO.WS.A.0011.211226T0900Z-211227T0600Z/ Flathead/Mission Valleys- 1232 PM MST Fri Dec 24 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING... * WHAT...Snow. Total snow accumulations of up to two inches possible, along with blowing snow and a sudden drop in temperature to single digits. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From late Saturday night through Sunday evening. * IMPACTS...Travel could be affected. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ MTZ007-251945- /O.NEW.KMSO.WS.A.0011.211226T0900Z-211227T0600Z/ Butte/Blackfoot Region- 1232 PM MST Fri Dec 24 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of up to two inches possible. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From late Saturday night through Sunday evening. * IMPACTS...Travel could be affected. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 24, 2:50 AM MST, 2 minutes earlier.
Area forecast discussion, Dec 24, 2:50 AM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
250 AM MST Fri Dec 24 2021
.DISCUSSION...GOES-17 Water Vapor imagery this morning depicts a
broad upper level trough digging southward along the Washington
coastline. Widespread precipitation is noted on regional radar
imagery across the Pacific Northwest. The pacific trough will
eject eastward across the Northern Rockies late this afternoon
through Christmas morning. Widespread snow shower activity will
develop later this afternoon, particularly across northwest
Montana. Strong cold air advection aloft will allow for convective
snow showers to develop, leading to brief periods of moderate to
heavy snowfall. Snowfall rates around one inch per hour are
possible under heavier showers.
Friday night into Christmas morning, confidence is increasing for
a period of heavy snow to impact the West Glacier region. The
arctic boundary will creep over Marias Pass into the US-2 corridor
during this time. A wave of pacific moisture will interact with
the arctic boundary, creating an ideal scenario for heavy
snowfall. Forecast soundings suggest a deep dendritic growth zone
will be present, increasing confidence for periods of heavy
snowfall, with rates exceeding one inch per hour at times.
Therefore, a winter storm watch has been issued through 1100 am
MST Christmas morning. Widespread accumulating snow is also
expected across the Lower Clark Fork and Kootenai/Cabinet regions
and across the Flathead Valley, where 2-5 inches is likely.
On Sunday, a broad upper level trough will deepen across the
Pacific Northwest and will slowly move eastward towards the
Northern Rockies. As the trough deepens, a surface low will
develop across eastern Washington and will move eastward across
central Idaho and into Wyoming late Sunday into Monday morning.
Model guidance is coming into better agreement with the
progression of the arctic front. Arctic air will push across the
divide and move into northwest Montana late Sunday night into
Sunday morning and will slowly move south towards the I-90
corridor by Sunday afternoon, likely stalling in the Mission
valley and in the Potomac/Seeley Lake region. Widespread light to
moderate snow will impact the Northern Rockies Sunday as the
arctic boundary interacts with pacific moisture embedded within
southwesterly flow. Gusty north to northeast winds will lead to
localized areas of blowing snow, especially along the US-2 and
US-93 corridors from Marias Pass to the Flathead and Mission
valleys. Snowfall amounts remain very difficult to pin down at
this time. Our forecast remains fairly conservative in line with
the NBM, which has 1-3 inches across western Montana valleys, with
higher totals in the West Glacier and Kootenai/Cabinet regions.
The arctic air will continue to track westward across north
central Idaho through Monday. Light snow will focus as north
central Idaho during this period, with north to northeast winds
expected across much of western Montana. Temperatures across
western Montana will fall into the single digits to below zero
along the divide. Wind chills will become a concern with values
likely falling below -20F along the divide and in the Flathead
valley.
Model ensemble guidance remains in fairly good agreement with the
brunt of the cold impacting the area through at least Wednesday.
Widespread low temperatures below zero are expected across western
Montana, with valley locations in north central Idaho even
dropping into the single digits!
Looking ahead towards the end of next week, the arctic air mass
will begin to moderate, as a northwesterly flow pattern will open
the door for additional pacific storm systems to impact the
region. In fact, guidance has trended towards another shortwave
trough bringing a return of widespread snow shower activity
Thursday into Friday. The active weather pattern may continue into
the first week of January as well. The Madden-Julian Oscillation
looks to stay in Phase 7, which typically maintains below normal
temperatures and near to above normal precipitation across the
region. Furthermore, this lines up well with the latest 8-14
outlook from the Climate Prediction Center. /Lukinbeal
&&
.AVIATION...Widespread snow shower activity will continue across
northwest Montana and north-central Idaho through Christmas
morning and beyond. A pacific upper level trough will destabilize
the atmosphere this afternoon and evening, leading to convective
snow shower activity. Brief periods of moderate to heavy snow will
lead to variable conditions, particularly across northwest
Montana, confidence is higher for accumulating snow. Scattered
snow showers will also impact west-central and southwest Montana
after 25/0600z, with lesser confidence for widespread accumulating
snow. /Lukinbeal
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST this morning Lower Clark
Fork Region.
Winter Weather Advisory until 5 PM MST this afternoon West
Glacier Region.
Winter Storm Watch from 5 pm this evening through Saturday morning
West Glacier Region.
Winter Weather Advisory until 5 AM MST early this morning
Kootenai/Cabinet Region.
Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
Saturday Kootenai/Cabinet Region.
ID...Winter Weather Advisory until 5 AM MST early this morning
Eastern Lemhi County...Western Lemhi County.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 2:52 AM MST | Winter Weather Advisory | MSO | Flathead, Lincoln, Sanders | 32 hr |
| Dec 24, 12:32 PM MST | Winter Storm Watch | MSO | Deer Lodge, Flathead, Granite, Lake, Lincoln, Powell and 2 more | 24 hr |
| Dec 24, 12:32 PM MST | Winter Storm Warning | MSO | Flathead, Lake | 22 hr |
Nearby
Winter Storm Watches in Montana, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.